Acute effects of kanamycin and/or furosemide administration on the stria vascularis of the guinea pig cochlea were assessed by distortion product otoacoustic emission (DPOAE) and transmission electron microscopy. Kanamycin alone failed to affect the DPOAE levels and ultrastructural changes. Furosemide alone caused a rapid but reversible fall of the DPOAE levels. No remarkable pathological changes in the strial vascularis were observed after a complete recovery of the DPOAEs. On the other hand, furosemide injection following kanamycin with a 2 hour interval resulted in two patterns of significant changes in the DPOAEs, namely, a sudden drop in the DPOAE levels 2 to 3 hours after furosemide injection and a gradual fall in the DPOAE levels immediately after the incomplete recovery from the furosemide-induced decrease of the DPOAE levels. Ultrastructural changes in the stria vascularis included numerous vacuoles in the strial marginal cells and increased electron density of the intermediate and basal cells. These physiological and morphological changes in the stria vascularis may imply new ototoxic features induced by kanamycin potentiated by furosemide.
- Distortion product otoacoustic emission
- Stria vascularis
- Transmission electron microscopy
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)